Wyoming, 2009

Hail in Wyoming, July 28, 2009

July 28, 2009 · NWS RIW · 3 events in 1 county or zone

Breaks in an overcast sky caused by moist upslope flow allowed for afternoon heating in the Wind River Basin. Thunderstorms developed near Ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Breaks in an overcast sky caused by moist upslope flow allowed for afternoon heating in the Wind River Basin. Thunderstorms developed near Ft. Washakie and tracked southeast along the foothills through Lander and Red Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 28, 12:27 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 12:27 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
127 PM MDT TUE JUL 28 2009

SHORT TERM...TONIGHT THROUGH FRIDAY
INSTABILITY GRADUALLY BUILDING ACROSS THE AREA AS TEMPERATURES
SLOWLY WARM INTO THE MID 60S TO MID 70S. LAPS ANALYSIS SHOWING
AREAS OF CAPE BETWEEN 500 J/KG AND 1000 J/KG. THE MODIFIED RIW
SOUNDING THIS MORNING SHOWED ABOUT 900 J/KG OF AVAILABLE ENERGY
WITH A TEMP OF 70 AND A 50 DEW POINT. THE APPROACHING DISTURBANCE
WILL NOT MAKE IT FOR MAX HEATING EXCEPT THE FAR NW. STORMS WILL
LIKELY FIRE AS THE AFTERNOON WEARS ON AND THEN FEED ON SOME
OUTFLOW BOUNDARIES IF THE SURFACE TEMPS DONT DROP OFF TOO SOON.
THE MAIN EVENT DISTURBANCE AND ASSOCIATED COLD FRONT IS SEEN
MOVING QUICKLY SOUTH INTO NRN MT. THE COLD FRONT WAS THROUGH CTB
BY 18Z AND AT ITS CURRENT PACE IT WILL MAKE IT TO THE WIND RIVER
BASIN AROUND MIDNIGHT. A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS IS EXPECTED WITH THE FRONT FOLLOWED BY A PERIOD OF
UPSLOPE INTO WEDNESDAY. THE LONGEST LASTING UPSLOPE PCPN WILL
OCCUR NEAR THE FOOTHILLS OF THE CENTRAL ZONES. TEMPERATURES WILL
BE HARD PRESSED TO GET OUT OF THE 50S TOMORROW IN THESE AREAS.
THE SNOW LEVEL WILL LIKELY DROP TO BETWEEN 8000 AND 9000 FEET IN
THE NRN MTNS LATER TONIGHT AND BETWEEN 9000 AND 10000 FEET ALONG
THE EAST SLOPE OF THE WIND RIVER MTNS DURING THE DAY WEDNESDAY.
CONDITIONS WILL GRADUALLY IMPROVE LATE WEDNESDAY INTO WEDNESDAY
NIGHT WITH SOME SHOWERS LINGERING INTO THE EVENING. OVERNIGHT LOWS
WILL BE QUITE COOL WEDNESDAY NIGHT WITH READINGS DROPPING INTO THE
40S AND EVEN A FEW 30S EAST OF THE DIVIDE AND MAINLY 30S OUT WEST.
TEMPERATURES WILL REBOUND ON THURSDAY WITH ONLY ISOLATED MTN
STORMS EXPECTED. ON FRIDAY...THE PREFERRED NAM12 IS SHOWING
ANOTHER DISTURBANCE MOVING SOUTH OUT OF SRN CANADA AND MONTANA
WHICH WILL ARRIVE IN THE AFTERNOON FOR ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS. THE GFS IS WEAKER AND SLOWER WITH THIS SYSTEM
BUT SINCE THE NAM HAS BEEN DOING QUITE WELL RECENTLY...IT WAS
FOLLOWED FOR THIS PACKAGE.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

GFS/ECMWF AND GEFS MEAN ALL IN GOOD AGREEMENT WITH HIGH AMPLITUDE
BLOCK OVER NORTH AMERICA...UPPER RIDGE ALONG THE WEST COAST AND
DOWNSTREAM TROUGH OVER CENTRAL/EASTERN CANADA AND NORTHERN TIER OF
CENTRAL/EASTERN U.S.. GRADUAL DEAMPLIFICATION OF THIS PATTERN
FORECAST EARLY NEXT WEEK MODELS CONTINUING TO BACK OFF PROGRESSION
OF WEST COAST RIDGE AND CLOSED LOW NEAR 40N ALONG THE CALIFORNIA
COAST. CLIPPERS DIVING INTO THE NORTHERN PLAINS WILL REINFORCE
STATIONARY FRONTAL BOUNDARY AGAINST EAST SLOPES OF THE DIVIDE
FRIDAY THROUGH THE WEEKEND WITH A HIGH DEGREE OF UNCERTAINTY ON
TIMING AND STRENGTH OF THESE SYSTEMS. BELOW NORMAL TEMPERATURES
EAST OF THE DIVIDE NNW FLOW ALOFT AND FRONT THE FOCUS FOR LATE DAY
CONVECTION WILL PERSIST THROUGH THE WEEKEND. DRIER CONDITIONS WITH
NEAR NORMAL TEMPERATURES WILL BE FOUND WEST OF THE DIVIDE.
MODIFIED WEAKER FRONT AND NNW FLOW ALOFT WILL LIKELY REMAIN OVER
THE AREA INTO EARLY NEXT WEEK WITH CONTINUED CHANCES OF LATE DAY
STORMS EAST OF THE DIVIDE ALONG WITH WARMER TEMPERATURES THOUGH
STILL BELOW NORMAL FOR EARLY AUGUST.

AVIATION...
AN UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW ALOFT WILL MOVE ACROSS
WYOMING THIS AFTERNOON AND EVENING. THIS WEAK SYSTEM WILL GENERATE
ISOLATED SHOWERS AND THUNDERSTORMS WITH LOCALIZED MVFR CONDITIONS.
A STRONG COLD FRONT WILL MOVE ACROSS EASTERN AND CENTRAL WYOMING
TONIGHT AND PROGRESS TO THE DIVIDE BY 09Z. WINDS WILL SHIFT TO THE
NORTH AND NORTHEAST EAST OF THE DIVIDE BEHIND THE FRONT WITH GUSTS
UP TO 20 KT. UPSLOPE RAIN SHOWERS ARE EXPECTED ALONG AND BEHIND THE
COLD FRONT EAST OF THE DIVIDE LATE TONIGHT WITH LOCALIZED MVFR
CEILINGS. NORTHEAST UPSLOPE FLOW WILL CONTINUE EAST OF THE DIVIDE
WEDNESDAY WITH UPSLOPE FLOW PRODUCING LIGHT RAIN SHOWERS AND
LOCALIZED MVFR CEILINGS. INSTABILITY WEST OF THE DIVIDE WILL ALLOW
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP WEDNESDAY
AFTERNOON...MAINLY IN THE MOUNTAINS.

FIRE WEATHER...
AN UNSEASONABLY COOL...MOIST WEATHER PATTERN WILL PERSIST THROUGH
WEDNESDAY AS ANOTHER STRONG COLD FRONT MOVES SOUTH ACROSS THE AREA
TONIGHT INTO WEDNESDAY MORNING. ALL BUT THE EXTREME SOUTHWEST WILL
LIKELY SEE NORTH TO NORTHEAST WINDS AND A GOOD CHANCE OF MORE
SHOWERS AS THIS SYSTEM PASSES THROUGH. THE AREAS EAST OF THE
DIVIDE WILL BE MOST AFFECTED BY THE COOL...CLOUDY AND SHOWERY
CONDITIONS INTO WEDNESDAY. AFTER A BRIEF RECOVERY ON
THURSDAY...ANOTHER SYSTEM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS LATER FRIDAY INTO THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 28, 4:00 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUL 28 2009

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING.  OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN AND
GUSTY WINDS TO 40 MPH ARE POTENTIAL HAZARDS.

ANOTHER FRONT WILL MOVE THROUGH TONIGHT BRINGING THE POTENTIAL FOR
SNOW HIGH IN THE NORTHERN MOUNTAINS.  SNOW LEVELS WILL DROP TO NEAR
9000 FEET IN THE BIGHORN MOUNTAINS...AND 10000 FEET IN THE
ABSAROKAS AND WIND RIVER MOUNTAINS.  ACCUMULATIONS ARE EXPECTED TO
BE LIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR THE LIGHT SNOW IN THE NORTHERN MOUNTAINS WILL
CONTINUE WEDNESDAY...WITH MAINLY LIGHT ACCUMULATIONS EXPECTED.
OTHERWISE...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH
FROM THUNDERSTORMS TODAY AND TONIGHT. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 28, 2:31 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT TUE JUL 28 2009

WYZ015>017-282230-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
331 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 430 PM
MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURRIS...OR 19 MILES SOUTHEAST OF DUBOIS...
MOVING SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF
BURRIS...U.S. HWY 287/26 MILE MARKER 80...CROWHEART AND U.S. HWY
287/26 MILE MARKER 90...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4329 10889 4307 10911 4334 10953 4348 10938
TIME...MOT...LOC 2131Z 305DEG 11KT 4336 10935

SMITH
Special weather statement, Jul 28, 2:39 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT TUE JUL 28 2009

WYZ014-025-026-282230-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER
MOUNTAINS WEST-
339 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY UNTIL 430 PM
MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINEDALE...MOVING SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF
PINEDALE...FREMONT LAKE...WENZ FIELD...BOULDER LAKE...U.S. HWY 191
MILE MARKER 90 AND BOULDER...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4284 10950 4262 10966 4280 11003 4296 10991
TIME...MOT...LOC 2140Z 298DEG 9KT 4284 10986

SMITH
Special weather statement, Jul 28, 3:06 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
406 PM MDT TUE JUL 28 2009

WYZ005-007-017-018-290100-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...THERMOPOLIS...RIVERTON...SHOSHONI...
LANDER
406 PM MDT TUE JUL 28 2009

...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHWEST BIGHORN BASIN...THE WIND RIVER BASIN...THE LANDER
FOOTHILLS AND THE OWL CREEK AND BRIDGER MOUNTAINS THROUGH 7 PM MDT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHWEST
BIGHORN BASIN...THE WIND RIVER BASIN...THE LANDER
FOOTHILLS AND THE OWL CREEK AND BRIDGER MOUNTAINS THROUGH
7 PM MDT. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING ONE QUARTER TO ONE HALF AN INCH OF RAINFALL. STRONGER
THUNDERSTORMS WILL BE ACCOMPANIED BY WIND GUSTS TO 40 MPH... HAIL
UP TO ONE HALF INCH IN DIAMETER...FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN.

SMITH
Special weather statement, Jul 28, 3:18 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT TUE JUL 28 2009

WYZ015>018-282300-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER
MOUNTAINS EAST-
418 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 500 PM
MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BULL LAKE...OR 14 MILES
NORTHWEST OF FORT WASHAKIE...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL FREMONT COUNTY....INCLUDING FORT
WASHAKIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4307 10877 4287 10897 4310 10932 4325 10917
TIME...MOT...LOC 2218Z 306DEG 10KT 4312 10914

SMITH
Special weather statement, Jul 28, 3:39 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
439 PM MDT TUE JUL 28 2009

WYZ008-009-290100-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
439 PM MDT TUE JUL 28 2009

...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
BIGHORN MOUNTAINS THROUGH 7 PM MDT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
BIGHORN MOUNTAINS THROUGH 7 PM MDT. THESE SHOWERS AND
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE QUARTER TO ONE HALF
AN INCH OF RAINFALL. STRONGER THUNDERSTORMS WILL BE ACCOMPANIED
BY WIND GUSTS TO 40 MPH... HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.

SMITH
Special weather statement, Jul 28, 3:40 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
440 PM MDT TUE JUL 28 2009

WYZ002-007-016-017-282330-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER
BASIN-WIND RIVER BASIN-
440 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS COUNTIES
UNTIL 545 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ANCHOR DAM...OR 34 MILES WEST OF
THERMOPOLIS...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS OVER EXTREME
NORTHERN FREMONT COUNTY NEAR THE OWL CREEK MOUNTAINS.

PENNY SIZE HAIL...WINDS OF 40 TO 50 MPH...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN FREMONT AND WESTERN HOT SPRINGS COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4336 10847 4320 10874 4355 10906 4366 10886
TIME...MOT...LOC 2240Z 321DEG 16KT 4353 10888

JONES

The radar

The Riverton/Lander radar (KRIW), 39 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
July 28, 4:02 PM MST
Where
Fremont County, 3.55 mi WSW of Wind River
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.962, -108.936

Golf ball sized hail was reported on Trout Creek Road.

Hail, Fremont

When
July 28, 4:45 PM MST to 5:00 PM MST
Where
Fremont County, 5.99 mi ESE of Sinks Canyon Sp to 7.71 mi ESE of Sinks Canyon Sp
Measured
1 in hail
Reported by
Public
Coordinates
42.712, -108.714

Hail of dime to quarter size fell in the foothills southeast of Lander. A trained spotter measured 0.96 inches of rain in 35 minutes. The combination of rain and hail caused irrigation ditches to quickly fill.

Hail, Fremont

When
July 28, 5:02 PM MST
Where
Fremont County, 8.75 mi N of Miners Delight
Measured
1.75 in hail
Reported by
Public
Coordinates
42.656, -108.648

Red Canyon Ranch experienced golf ball sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176380, 176381, 176382.